Utah, 2003

Flash Flood in Utah, August 22, 2003

August 22, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 1:30 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 1:30 PM MST, 4 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT FRI AUG 22 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
TONIGHT. A DRIER WEST TO SOUTHWESTERLY FLOW WILL GRADUALLY SETTLE IN
ACROSS THE NORTHWEST LATE TOMORROW AND INTO THE SOUTH BY LATE
SUNDAY.

.DISCUSSION...CIRCULATION CENTER NOW INTO WESTERN NEVADA CONTINUES TO
LIFT RAPIDLY TO THE NORTHEAST. JET STREAM SLIDING INTO POSITION
ACROSS NEVADA AND NORTHWEST UTAH AND ENHANCING THUNDERSTORMS
DEVELOPING ALONG THE NEVADA/UTAH BORDER. ATMOSPHERE REMAINS QUITE
MOIST AT THIS TIME AND THE POSSIBILITY OF SEVERE WEATHER WILL REMAIN
THROUGH THE EVENING. SPC HAS NORTHWESTERN UTAH...WEST OF A LINE FROM
THE NEVADA BORDER WEST OF CEDAR CITY TO KEMMERER WYOMING...UNDER A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 12Z TOMORROW
MORNING. THIS LOOKS REASONABLE THROUGH TONIGHT WITH THE THREAT
DECREASING AFTER MIDNIGHT.

FARTHER SOUTH AND EAST THE WINDS ALOFT HAVE INCREASED SIGNIFICANTLY
ON THE NEW ETA RUN AND TO A LESSER EXTENT ON THE GFS. THIS WOULD
DECREASE THE POSSIBILITY OF FLASH FLOODING...ALTHOUGH SATELLITE
AND DOPPLER RADAR INDICATE THAT SOME TRAINING IS OCCURRING WITH THE
THUNDERSTORMS AND THIS MAY STILL ALLOW ENOUGH PRECIPITATION TO
SUPPORT LOCALIZED FLASH FLOODING.

NEW GFS ALSO AGREES WITH THE ETA WITH RAPID DRYING AT 500MB AFTER
00Z OVER NORTHWEST UTAH AND AT 700MB AFTER 06Z. THIS WILL TEND TO
DECREASE THUNDERSTORM ACTIVITY OVER THE NORTHWEST LATER THIS
EVENING.

THE TROUGH WILL CONTINUE TO LIFT OUT ACROSS NORTHERN UTAH THROUGH
TOMORROW NIGHT LEAVING MUCH OF UTAH UNDER FAVORABLE LIFT FOR
SCATTERED SHOWERS AND THUNDERSTORMS INTO TOMORROW EVENING. THE
EXCEPTION MAY BE THE NORTHWEST CORNER WHERE DRYING IS FORECAST.

AIRMASS CONTINUES TO DRY FROM THE NORTH SUNDAY AND ACROSS MOST OF
THE STATE BY MONDAY MORNING. RIDGE DEVELOPS OFF THE CALIFORNIA COAST
TURNING THE FLOW OVER UTAH TO THE NORTHWEST THROUGH WEDNESDAY
MORNING. FLOW THEN TURNS BACK TO THE SOUTHWEST AND MOISTURE AGAIN
BEGINS TO MOVE NORTHWARD INTO THE SOUTHERN PORTION OF THE AREA
THROUGH THE REMAINDER OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE MOISTURE BEGINNING MAINLY OVER THE SOUTH ON WEDNESDAY
AND SPREADING NORTH INTO THURSDAY.

SLC 6442  CDC 6553  YOUNG

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UTAH UNTIL 10 PM TONIGHT.
Hazardous weather outlook, Aug 22, 5:05 AM MST, 13 hours 10 minutes before
IDZ024-025-UTZ001>021-WYZ021-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND INCREASING WINDS ALOFT OVER NORTHWESTERN THIRD OF
UT AND SOUTHERN ID WILL LEAD TO STRONG THUNDERSTORMS THIS
AFTERNOON THAT COULD PRODUCE HEAVY RAINFALL...HAIL...AND/OR
DAMAGING WINDS. SLOWER MOVING THUNDERSTORMS OVER EASTERN PORTIONS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH MAY PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

DEEP MOISTURE WILL REMAIN OVER ALL BUT THE EXTREME NORTHWEST PORTION
OF UT AND SOUTHERN ID SATURDAY. STRONG THUNDERSTORMS ARE EXPECTED
OVER THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING. FLASH FLOODING
IS POSSIBLE OVER THE PORTIONS OF UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

In the hours before

Local storm report, Aug 22, 2:17 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
0317 PM MDT FRI AUG 22 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    29 WNW OGDEN              UT   71 MPH TSTORM WIND
08/22/03   BOX ELDER                      GUNNISON ISLAND SITE

0245 PM    16 W OGDEN                UT   81 MPH TSTORM WIND
08/22/03   BOX ELDER                      KMTX RADAR SITE

0230 PM    23 WSW OGDEN              UT   87 MPH TSTORM WIND
08/22/03   TOOELE                         HAT ISLAND BUOY

0220 PM    10 S LEVAN                UT   TORNADO
08/22/03   JUAB                           REPORTED BY UTAH HIGHWAY
                                          PATROL

0100 PM    40 ESE WENDOVER           UT   72 MPH TSTORM WIND
08/22/03   TOOELE                         NUMEROUS STRONG WIND
                                          REPORTS IN THE DUGWAY
                                          MESONET

MCC

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
August 22, 6:15 PM MST to 9:00 PM MST
Where
Kane County, Kanab
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

Flash flooding occurred in Johnson Canyon just east of Kanab, washing out a bridge and creating some road damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380054.